Asked by Mag, Leavenworth, Kansas
I've been on different depression meds. They make me feel loopy. I have disscussed it with my doctor. He says that it's something that I must live with. Now I'm off all meds and feel great but I can feel the symptoms coming back. What could I do without having to go back on the meds? I just don't like the loopiness.
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
Different psychiatric medications can make people feel "loopy" in different ways, and as in your case, the loopiness can be a real problem sometimes. On the other hand, as the years pass I become more and more struck by how devastating psychiatric symptoms are -- not just huge symptoms like psychosis, but even depression and anxiety. And research increasingly shows that all psychiatric symptoms are bad for the brain. Said another way, psychiatric symptoms are nature's way of telling a person that something has gone wrong in the brain and body in ways that over time are going to lead to real problems if not resolved.
I cannot tell from your question what type of medication is making you loopy or what symptoms you feel are returning. It turns out that these issues are very important. In general, psychiatric medicines treat three types of conditions: psychosis, mood disorders and anxiety. Although some agents are able to treat all three, generally we think of antipsychotics for psychosis, antidepressants and mood stabilizers like lithium for mood disorders and benzodiazepines or antidepressants for anxiety.
Antipsychotics are the psychiatric medicines most likely to make someone feel "loopy," slowed down or drugged. But antidepressants and mood stabilizers can also make people feel strange -- especially when they first start -- but sometimes chronically, as seems to be your case. Even if I knew what you personally meant by loopy or what symptoms are returning, I would still tell you that I cannot make specific recommendations for what to do. But I do want to strongly encourage you to talk to your health care provider about your problem. I say this because there are often things you can do to reduce the "loopy" feeling.
Let's say, for the sake of argument that you struggle with depression and antidepressants are the drugs making you feel loopy. Unless you've tried every single type of antidepressant, you don't know that there isn't one that you might tolerate well. Many times I've found that patients who can't tolerate newer antidepressants, which generally have fewer side effects, do just fine with one or another of the older antidepressants that we don't use much anymore. Moreover, recent studies suggest that agents such as quetiapine -- which we don't typically think of as an antidepressant -- help with depression -- so you might be helped by very different types of medications from the ones you've tried thus far. If either depression or anxiety is what you struggle with, you might consider psychotherapy, which is just as effective as medications.
So, what's the bottom line? I really want to encourage you to be proactive in your mental health care. Many years' experience has taught me that people who hang in there and really explore all options to treat their symptoms can do very well. I've seen lots of people be intolerant of five medications only to do swimmingly well on the sixth (or seventh or eighth....). You don't want to let your symptoms come back. As readers will hear me say many times, it is overwhelmingly clear that the more often one suffers symptoms the more likely he or she is to become chronic and the harder to treat.
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.